Cancer cells are rapidly dividing cells. Chemotherapy targets the rapidly dividing cells of the body, the whole body, even the healthy cells. The healthy cells that divide rapidly are hair follicles, the cells that line the digestive tract and blood cells. When chemo gets inside and disrupts a cell from dividing it kills off that cell’s ability to create a new, stronger set of cells. This is what happens in the hair follicles and why we lose our hair. Its machinery is broken down for a bit and needs to be repaired. So in the meantime, no more enzymes are getting to the follicle so our hair falls out. But the machinery repairs itself fast. And your hair will grow back. Your hair will grow back.

When the cells of the digestive tract are antagonized they too will revolt in the form of nausea and vomiting and maybe even diarrhea. There are medications now that are given before your infusion that make the digestive tract calm down before anything is even administered. Then there are anti-emetics (anti-vomit) given on a strict schedule to keep things calm, followed by a dosing in your IV of a steroid which acts as an anti-inflammatory to the digestive tract and further calms it down. And if you follow a schedule religiously of when to take your pills, you can actually do chemo and not feel sick At ALL. In fact, some girls get quite an appetite, which is good because an empty stomach is the worst thing that you can do to your digestive tract.

The chemo will affect your blood counts. This leads to fatigue, bruising and a lowered immunity. They have injections to boost your cell counts so that is not as big of an issue as it once was. However, you will be prone to infection and you must protect yourself at all costs. Wash your hands frequently, spray Lysol on the phone, the doorknobs, carry something like Purell in your purse, and avoid large crowds. For example, go to the movies during off-peak hours.

What Causes What...

Adriamyacin has become the standard chemo of choice. Even though there are many others to choose from. Adriamycin produces the general side effects of nausea, vomiting, mouth sores, hair loss and fatigue. ALL of these, with the exception of fatigue and hair loss, have medicines to counteract them before they begin.

There is another side effect of Adriamycin that will have to be addressed before you begin and that is it can be hard on your heart. If you have pre-existing heart trouble you should not take this drug. All women are given a test to see how well their hearts function before this drug is administered. It is called a MUGA Scan. It is a simple, painless test. An echo cardiogram may also be given.

The Ts—Taxol and Taxotere have their own set of known side effects and they are muscle aches, allergic reactions, hair loss, numbness or tingling in fingers or toes, watery eyes, and lowered blood counts. Taxol or Taxotere is given after your first course of primary chemo if necessary; remember it depends on your particular cancer.

The side effects of Methotrexate and 5-Fu , The M and F of CMF, are mouth sores, diarrhea, a rash on the palms of the hands and the soles of the feet and lowered blood counts. These are temporary and go away after you are finished with the treatment.

Cytoxan, the chemo cocktail mixer, has its own set of side effects. The temporary ones are nausea, vomiting, hair loss, lowered blood counts, fatigue, fever or chills, and missed menstrual periods (amenorrhea). All of these are combatable. There are some possible long term side effects— bladder damage, for example—that can be prevented by drinking plenty of water during your infusions. This flushes the chemical out of your bladder before it has a chance to do any harm.

Xeloda is an oral chemotherapeutic agent that was reserved for metastatic disease but is now being administered in the adjuvant setting. When taking Xeloda you must be aware of certain warning signs that have the potential to become serious. However, if you are aware of them and report them to you doctor early, you can avoid any problems.

If you should develop diarrhea or a tenderness on your hands and feet known as hand and foot syndrome, contact your doctor and your dose will be lowered so you can continue taking your medication on schedule.


Mouth Sores

Mouth sores are small ulcerations on the tongue and roof of your mouth and sometimes on the inside of your cheeks. A quick first aid tip for mouth sores is to take a q-tip and dab on some milk of magnesia as you would calamine lotion on a bug bite. This makes them dry up and disappear.

Sometimes mouth sores are the result of thrush, a yeast infection. You will be able to tell the difference because you will have a white substance coating the inside of your mouth. Should this occur, you can get a prescription for an anti-fungal medication such as Difulcan to take orally and it works with in a day or so. There are also special mouth washes and rinses that your oncologist can prescribe to ease oral pain.

You can often prevent mouth sores if you suck on ice during your infusions. Ask your physician about ways to prevent and treat your particular mouth sores. He may recommend switching to a mild, non alcoholic based mouth wash such as Biotene while you are in treatment.

Painful Joints

If you are having pain from one of the taxanes, Taxol, Taxotere or Abraxane, ask your oncology team if you can to take your steroids longer until it passes. You can also try Glucosomine Powder mixed in juice 4 times a day. Vitamin supplements, L-Lysine, B6 and Niacin have been helped with joint pain as well. There are some doctors who are now giving a low dose Taxol every week instead of a large dose once every three weeks. This has made a significant improvement in the lessening of symptoms.(You should ask if this may apply to you.)

However, be advised that many oncologist do not recommend supplements during treatment because they believe that if a supplement can decrease the side effects of a chemotherapeutic drug, then it has the potential to reduce the effectiveness of the chemotherapy itself. Discuss all medications and supplements with your physician thoroughly.

Lost Periods

Some women stop menstruating during chemotherapy. This is usually not permanent, unless you are close to menopause. You hormone levels drop with treatment and you may experience hot flashes as well. Once you are finished with chemo, and if you are not already close to natural menopause, then you should expect your periods to return and your hot flashes to ease.

Glue-ey Eyes

Sometimes your eyes may produce fewer tears that would naturally keep them moist and comfortable during chemo. The result is a glue-like sensation in the eyes. Natural tear replacement drops like Gentle Tear helps to refresh and moisten your eyes. If the problem is severe, a prescription tear medication can be obtained from your cancer team.

Runny Nose and Eyes

There is also the feeling of hay fever that can sometimes affect you during treatment. Your eyes are running and so is your nose. Speak with your doctor, sometimes a mild anti-histamine is all you need. Don’t take any medication, over the counter or not, without asking your oncologist first.

Loss of Taste/Metal Mouth

Chemotherapy can alter the taste buds. Some people feel that everything tastes like cardboard or on the other end of the spectrum, metal. Lemon wedges can wake up and refresh your mouth. Spicy foods can make a meal more interesting. Sucking hard candies during the day can help keep the metallic taste away as well. Your mouth will get back to normal when treatment ends.


Some patients suffer from heartburn and keep taking over the counter medicines and never mention it to their oncology team. You should mention this to your team. Acid can build up from the chemo or the steroids causing acid reflux. A simple, daily acid reducer that your doctor prescribes can end that suffering right away.

Please Remember:
Cancer does not fight fair. Chemo is our best weapon against it. Oncologists are not utilizing it to "buy time" they are shooting for nothing short of a cure. That means eradicating the cancer from your body.
Stacks Image 798

The No Surrender Breast Cancer Foundation is a 501 c 3 Not-For-Profit Organization. Please see our Disclaimer and Terms of Use.